Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 207, NWS Tallahassee, FL

August 6, 20189 counties in Georgia; Henry County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 6, 2018, 8:32 PM EDT for 9 counties in Georgia; Henry County, Houston County, Alabama. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2018, 8:32 PM EDT (00:32 UTC)
Expired
Aug 6, 2018, 9:30 PM EDT
In force
58 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Henry County, AL, Houston County, AL, Baker County, GA, Calhoun County, GA, Clay County, GA, Decatur County, GA, Early County, GA, Miller County, GA, Quitman County, GA, Randolph County, GA, Seminole County, GA

What was reported inside it

TimeReportWhereRemark
Aug 6, 8:32 PM EDTTSTM WND DMG3 Ssw Moye, GAWIDESPREAD POWER OUTAGES REPORTED IN WESTERN CALHOUN COUNTY ON GA POWER WEBSITE WITH CAUSE LISTED AS SEVERE WEATHER MOVING THROUGH AREA.
Aug 6, 9:25 PM EDTTSTM WND DMGGordon, ALLARGE OAK TREE FELL ON TWO TRUCKS WITH AN ADDITIONAL TWO UPROOTED TREES. ALSO A FEW DOWNED POWER LINES.
Aug 6, 9:25 PM EDTTSTM WND DMGIron City, GASCATTERED TREES AND POWER LINES DOWN IN SEMINOLE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

838 
WUUS52 KTAE 070032
SVRTAE
ALC067-069-GAC007-037-061-087-099-201-239-243-253-070130-
/O.NEW.KTAE.SV.W.0207.180807T0032Z-180807T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
832 PM EDT MON AUG 6 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Eastern Henry County in southeastern Alabama...
  Eastern Houston County in southeastern Alabama...
  Northern Decatur County in southwestern Georgia...
  Miller County in southwestern Georgia...
  Clay County in southwestern Georgia...
  Southwestern Randolph County in southwestern Georgia...
  Western Baker County in southwestern Georgia...
  Western Calhoun County in southwestern Georgia...
  Early County in southwestern Georgia...
  Northern Seminole County in southwestern Georgia...
  Quitman County in southwestern Georgia...

* Until 930 PM EDT/830 PM CDT/.

* At 832 PM EDT/732 PM CDT/, severe thunderstorms were located along
  a line extending from near Georgetown to 15 miles southwest of
  Newton, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Abbeville, Colquitt, Fort Gaines, Blakely, Bainbridge,
  Donalsonville, Georgetown, Edison, Arlington, Columbia, West
  Bainbridge, Douglasville, Centerville, Gordon, Iron City, Damascus,
  Brinson, Jakin, Bellville and Haleburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3196 8501 3122 8440 3113 8450 3089 8447
      3079 8455 3098 8501 3100 8500 3105 8517
      3170 8526 3170 8522 3177 8516 3177 8512
      3185 8514
TIME...MOT...LOC 0032Z 034DEG 8KT 3185 8501 3113 8447 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
1 follow-up statement
242 
WWUS52 KTAE 070101
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
901 PM EDT MON AUG 6 2018

GAC007-037-239-243-070111-
/O.CAN.KTAE.SV.W.0207.000000T0000Z-180807T0130Z/
Randolph GA-Baker GA-Calhoun GA-Quitman GA-
901 PM EDT MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RANDOLPH...
WESTERN BAKER...WESTERN CALHOUN AND QUITMAN COUNTIES IN SOUTHWESTERN
GEORGIA IS CANCELLED...

The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3161 8494 3146 8483 3143 8483 3143 8479
      3125 8464 3120 8454 3108 8454 3107 8449
      3089 8447 3079 8455 3098 8500 3100 8500
      3105 8517 3169 8526 3169 8522 3176 8516
      3177 8496
TIME...MOT...LOC 0101Z 041DEG 17KT 3171 8517 3099 8463 

$$

ALC067-069-GAC061-087-099-201-253-070130-
/O.CON.KTAE.SV.W.0207.000000T0000Z-180807T0130Z/
Henry AL-Houston AL-Decatur GA-Miller GA-Clay GA-Early GA-
Seminole GA-
901 PM EDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
EDT/830 PM CDT/ FOR EASTERN HENRY...EASTERN HOUSTON...NORTHERN
DECATUR...MILLER...CLAY...EARLY AND NORTHERN SEMINOLE COUNTIES...

At 901 PM EDT/801 PM CDT/, severe thunderstorms were located along a
line extending from near Richards Crossroads to near West Bainbridge,
moving southwest at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Abbeville, Colquitt, Fort Gaines, Bainbridge, Donalsonville, Blakely,
Columbia, West Bainbridge, Centerville, Gordon, Iron City, Damascus,
Brinson, Jakin, Haleburg, Bluffton, Shorterville, Crosby, Hayes and
Watson Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3161 8494 3146 8483 3143 8483 3143 8479
      3125 8464 3120 8454 3108 8454 3107 8449
      3089 8447 3079 8455 3098 8500 3100 8500
      3105 8517 3169 8526 3169 8522 3176 8516
      3177 8496
TIME...MOT...LOC 0101Z 041DEG 17KT 3171 8517 3099 8463 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 7:41 PM EDT, 51 minutes earlier.

Area forecast discussion, Aug 6, 7:41 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
741 PM EDT Mon Aug 6 2018

.UPDATE...

Showers and thunderstorms will dissipate before midnight. No
significant changes were made with the evening update.

&&

.AVIATION [Through 00Z Wednesday]...

Scattered showers and thunderstorms will dissipate before midnight.
VFR conditions are expected outside of thunderstorms but isolated
patchy fog cannot be ruled out in the early morning hours.
Scattered showers and thunderstorms will return tomorrow.

&&

.PREV DISCUSSION [349 PM EDT]...

.NEAR TERM [Through Tonight]...

An upper high pressure system over the southeast states will
persist through tonight while an inverted upper level trough moves
westward over the northeast Gulf of Mexico. A surface ridge of
high pressure extending along the Appalachian Mountains to the
northeast Gulf of Mexico will remain largely in place, but models
are hinting toward a possible weak easterly wave forming late
tonight across northeast gulf. With the approach of the upper
level wave and a sea breeze pushing inland, the ongoing isolated
to scattered afternoon convection will persist throughout the
evening, and then gradually dissipate after midnight mainly across
the inland areas.

.SHORT TERM [Tuesday Through Wednesday Night]...

The inverted upper level trough will continue to move westward
from the northeast Gulf of Mexico to the north central gulf
throughout the day Tuesday. The combination of upper level
impulses associated with the trough moving over the forecast area
on Tuesday, decreasing stability due to strong surface heating and
another sea breeze pushing inland, isolated to scattered showers
and thunderstorms will re-develop early in the day and persist
through much of the day, with coverage decreasing slightly across
the eastern portions of the forecast area by late afternoon. Rain
chances are then a bit lower on Wednesday due to increased
subsidence and drier air beneath a region of high pressure that
moves overhead. With plenty of sunshine each afternoon, high
temperatures will range from 90 to 95 inland areas with heat
indices expected to top out between 101 to 106 degrees.

.LONG TERM [Thursday Through Monday]...

As broad troughing settles in over the eastern CONUS it
sandwiches the local area between it and high pressure to our
south. This brings a period of unsettled weather Thursday and
Friday as a west-southwest flow maintains deep layer moisture and
scattered to numerous showers and thunderstorms develop each day.
A series of shortwave troughs then act to deepen the broader
eastern CONUS trough on Saturday, causing it to dig southward
towards the Gulf Coast where it remains until Monday. This will
continue the pattern of unsettled weather for the local area
straight through the weekend and into early next week. Expect
temperatures to cool somewhat due to the increased coverage of
clouds and rain, with highs in the upper 80s to around 90 degrees.

.MARINE...

Weak high pressure across the southeast states will
gradually shift south over the eastern Gulf of Mexico through
midweek and then persist into the weekend. Favorable marine
conditions throughout the week with light winds and low seas. A
slight uptick in winds and seas can be expected heading into the
weekend.

.FIRE WEATHER...

Surface high pressure will persist across the region
with relative humidity values remaining above critical thresholds.
Isolated to scattered showers and thunderstorm coverages expected
through midweek, with heat indices again climbing to between 100 to
106 Tuesday afternoon. Relative humidity values will remain above
critical thresholds for the next several days, so no red flag
conditions are forecast.

.HYDROLOGY...

The St Marks river at Newport remains in minor flood stage and is
expected to fall below flood stage during the latter half of this
week. The Apalachicola and Ochlockonee rivers will hover in action
stage for the next several days with slow falls expected after
midweek. Though summertime showers and storms in the afternoon
are anticipated, no additional flooding is forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  93  73  93  74 /  40  40  10  30  10
Panama City   76  92  75  89  76 /  40  50  10  20  20
Dothan        75  93  73  92  73 /  40  40  20  30  10
Albany        76  93  74  92  74 /  50  40  20  30  10
Valdosta      73  92  73  93  74 /  50  30  20  30  10
Cross City    73  92  74  91  75 /  30  20  10  20  10
Apalachicola  77  90  75  88  77 /  40  40  10  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

UPDATE...McD
NEAR TERM...JP
SHORT TERM...TRC
LONG TERM...TRC
AVIATION...McD
MARINE...JP
FIRE WEATHER...JP
HYDROLOGY...DRJohnson

In the hours before

Special weather statement, Aug 6, 7:17 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
617 PM CDT MON AUG 6 2018

FLZ008-108-070000-
Central Walton FL-South Walton FL-
617 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WALTON COUNTY UNTIL
700 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Eglin Air Force Base, or 11 miles south of De Funiak
Springs, moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Eglin Air Force Base, Freeport, New Home, Portland, Villa Tasso and
Rock Hill.

LAT...LON 3069 8639 3066 8608 3048 8607 3047 8614
      3048 8614 3047 8615 3046 8619 3048 8620
      3049 8619 3050 8620 3048 8622 3049 8626
      3047 8630 3048 8633 3046 8639
TIME...MOT...LOC 2317Z 087DEG 13KT 3057 8617

42-DVD
Special weather statement, Aug 6, 7:20 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
720 PM EDT MON AUG 6 2018

GAZ122-123-125-144-070000-
Randolph GA-Baker GA-Dougherty GA-Calhoun GA-
720 PM EDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DOUGHERTY...
SOUTHEASTERN RANDOLPH...NORTHWESTERN BAKER AND CALHOUN COUNTIES IN
SOUTHWESTERN GEORGIA UNTIL 800 PM EDT...

At 720 PM EDT, Doppler radar was tracking a strong thunderstorm near
Morgan, moving southwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Morgan, Edison, Arlington, Shellman, Leary, Iveys Mill, Milford,
Parksville, Carnegie, Moye, Holt, Ducker, Cordrays Mill, Fountain
Bridge, Goffs Mill, Commissary Hill, Turman, Shivers Mill, Aycock
Mill and Bermuda.

LAT...LON 3177 8456 3176 8457 3168 8454 3162 8454
      3162 8440 3155 8432 3125 8446 3139 8464
      3143 8464 3143 8470 3153 8482 3156 8480
      3157 8482 3159 8482 3159 8483 3162 8482
      3162 8489 3178 8460
TIME...MOT...LOC 2320Z 066DEG 11KT 3159 8453

42-DVD
Special weather statement, Aug 6, 7:22 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
722 PM EDT MON AUG 6 2018

ALZ067-069-GAZ142-143-155-070000-
Henry AL-Houston AL-Miller GA-Seminole GA-Early GA-
722 PM EDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY...EASTERN
HOUSTON...WESTERN MILLER...EARLY AND NORTHWESTERN SEMINOLE COUNTIES
UNTIL 800 PM EDT/700 PM CDT/...

At 722 PM EDT/622 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Columbia, or 14 miles southwest of Blakely, moving
southwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cottonwood, Blakely, Donalsonville, Ashford, Cowarts, Webb, Columbia,
Centerville, Avon, Gordon, Jakin, Haleburg, Saffold, Pansey, Crosby,
Sigma, Enon, Hayes, Mayhaw and Rock Hill.

LAT...LON 3137 8473 3096 8494 3098 8500 3100 8500
      3100 8508 3109 8539 3151 8509
TIME...MOT...LOC 2322Z 032DEG 11KT 3121 8508

42-DVD
Special weather statement, Aug 6, 7:42 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
742 PM EDT MON AUG 6 2018

GAZ123-125-143>145-070030-
Miller GA-Baker GA-Dougherty GA-Mitchell GA-Calhoun GA-
742 PM EDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MILLER...SOUTHERN
DOUGHERTY...MITCHELL...BAKER AND SOUTHEASTERN CALHOUN COUNTIES IN
SOUTHWESTERN GEORGIA UNTIL 830 PM EDT...

At 742 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Leary to near Putney. Movement was southeast at
20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Newton, Camilla, Baconton, Leary, Sale City, Iveys Mill, Flint,
Cotton, Lester, Mimsville, Greenough, Milford, Hopeful, Red Store
Crossroads, Crestview, Hoggard Mill, Laney, Hawkinstown, Freeman and
Mitchell Co A/P.

LAT...LON 3146 8400 3113 8400 3119 8464 3132 8464
      3133 8463 3137 8464 3151 8464
TIME...MOT...LOC 2342Z 320DEG 16KT 3146 8451 3143 8405

42-DVD
Local storm report, Aug 6, 7:52 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
752 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     3 SSW PUTNEY            31.43N 84.12W
08/06/2018                   MITCHELL           GA   LAW ENFORCEMENT

            GRASS FIRE DUE TO POWER LINE ALONG HIGHWAY
            19 NORTH...LIKELY ALREADY OUT DUE TO RAIN.
            REPORT VIA MITCHELL COUNTY SCANNER.

&&
Special weather statement, Aug 6, 7:56 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
756 PM EDT MON AUG 6 2018

ALZ067-069-GAZ121-123-142-143-155-070030-
Henry AL-Houston AL-Miller GA-Calhoun GA-Seminole GA-Clay GA-
Early GA-
756 PM EDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY AND EASTERN
HOUSTON COUNTIES IN SOUTHEASTERN ALABAMA...WESTERN MILLER...
SOUTHEASTERN CLAY...SOUTHWESTERN CALHOUN...EARLY AND NORTHWESTERN
SEMINOLE COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 830 PM EDT/730 PM
CDT/...

At 755 PM EDT/655 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Edison, or 7 miles west of Morgan, moving southwest
at 20 mph. Other strong storms were located in eastern Houston
county.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Colquitt, Morgan, Donalsonville, Blakely, Ashford, Cowarts, Edison,
Arlington, Webb, Columbia, Douglasville, Centerville, Avon, Gordon,
Iron City, Damascus, Jakin, Bellville, Haleburg and Bluffton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3152 8455 3143 8460 3143 8464 3136 8464
      3094 8486 3098 8500 3100 8500 3100 8507
      3111 8539 3163 8497
TIME...MOT...LOC 2355Z 035DEG 19KT 3152 8472

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:06 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Early39 min
Aug 6, 8:25 PM EDTAreal Flood AdvisoryTAEBaker, Calhoun, Clay, Early, Randolph2 hr
Aug 6, 9:29 PM EDTSpecial Weather StatementTAEDecatur, Seminole46 min
Aug 6, 9:23 PM EDTSpecial Weather StatementTAEHenry, Houston52 min
Aug 6, 9:46 PM EDTSpecial Weather StatementTAEDale29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.